Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 41, NWS Chicago, IL

May 4, 2021

NWS Chicago, IL issued this small craft advisory at May 4, 2021, 2:50 PM CDT. It took effect at May 5, 2021, 2:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 4, 2021, 2:50 PM CDT (19:50 UTC)
In effect from
May 5, 2021, 2:00 AM CDT
Expired
May 5, 2021, 3:00 PM CDT
In force
13 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

171 
WHUS73 KLOT 041950
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
250 PM CDT Tue May 4 2021

LMZ743>745-050400-
/O.NEW.KLOT.SC.Y.0041.210505T0700Z-210505T2000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
250 PM CDT Tue May 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 3 PM CDT
WEDNESDAY...

* WHAT...Waves 3 to 6 ft occasionally 8 feet expected.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 2 AM to 3 PM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

BSB
4 follow-up statements
445 
WHUS73 KLOT 050228
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
928 PM CDT Tue May 4 2021

LMZ743>745-051030-
/O.CON.KLOT.SC.Y.0041.210505T0700Z-210505T2000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
928 PM CDT Tue May 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 3 PM CDT
WEDNESDAY...

* WHAT...Waves 6 ft occasionally 8 feet expected.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 2 AM to 3 PM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
950 
WHUS73 KLOT 050808
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
308 AM CDT Wed May 5 2021

LMZ743>745-051615-
/O.CON.KLOT.SC.Y.0041.000000T0000Z-210505T2000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
308 AM CDT Wed May 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...Waves 6 ft occasionally 8 feet expected.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 3 PM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
735 
WHUS73 KLOT 051428
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
928 AM CDT Wed May 5 2021

LMZ743>745-052000-
/O.CON.KLOT.SC.Y.0041.000000T0000Z-210505T2000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
928 AM CDT Wed May 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...Waves 6 ft occasionally 8 feet expected.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 3 PM CDT This Afternoon.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
224 
WHUS73 KLOT 052013
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
313 PM CDT Wed May 5 2021

LMZ743>745-052115-
/O.EXP.KLOT.SC.Y.0041.000000T0000Z-210505T2000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
313 PM CDT Wed May 5 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have eased across the area.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 4, 2:45 PM CDT, 5 minutes earlier.

Area forecast discussion, May 4, 2:45 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
245 PM CDT Tue May 4 2021

.UPDATE...
1102 AM CDT

After our summer-like stretch of weather, a much cooler and cloudy
day today, with most spots seeing highs only top out in the 50s.
The main tweak to the forecast was periods of drizzle mention near
and southeast of I-55. A lake enhanced convergence axis has set up
and brought persistent low level lift through a deep enough
saturated layer. Observations indicate that only MDW, GYY, and IGQ
are reporting the drizzle and lower visibility, though suspect
from radar that locations farther inland southeast of I-55 are
also seeing drizzle. Forecast soundings indicate that drizzle may
extend into the early afternoon, followed by rising cloud bases
sufficiently reducing saturation depths to cut off the drizzle.

Meanwhile, a fairly stout mid-level short-wave is spreading
showers toward our far southern CWA counties, with highest PoPs
for this activity focusing mainly south of the Kankakee River in
eastern Illinois and northwest Indiana in the afternoon and
exiting east by/during the early evening.

Castro

&&

.SHORT TERM...
135 AM CDT

Through Wednesday...

Much cooler conditions will return to the area after a warm start
to May. The bulk of the convection from last night is now well
east of the area, but satellite pictures depict a fairly robust
shortwave in northeast TX with several shortwaves, some
convectively enhanced, propogating toward the Ohio Valley and
eventually into central/northern Indiana. The surface low
associated with last night's precip will continue its trek off to
the east, with a cold front now clearing most of the local area
early this morning.

The track of the shortwaves and position of the cold front to our
south suggests the better precipitation chances tied to this
forcing will lie across our southern and eastern counties toward
east central IL and northwest IN, and model depiction of QPF is
generally along and east of the I-57 corridor. While guidance does
agree on the higher QPF axis, some lighter precip closer to
Chicago remains possible as the lower level frontal zone extends
back over the area, though the northern extent will be limited
given a nice dry later in the 850-700 mb layer (5kft - 10kft)

High pressure will build into the upper Great Lakes later
today/tonight, with mesoscale high pressure over the southern tip
of the lake. Somewhat extensive lower clouds will continue to fill
in from the north/northwest and linger into Tuesday. This and the
north winds will make for a much cooler day today and for several
days. Onshore flow/lake breeze enhancement will keep things even
cooler lakeside.

Drier air will eventually work its way down tonight and allow for
a bit better clearing into Wednesday. A few short term models
paint a few showers across the area as low level convergence
maximizes tonight coupled with the last of the upper trough axis.
This does not look to be much. Week ridging and surface high
pressure will bring mostly sunny conditions Wednesday, and a bit
more robust lake breeze. Cooler weather will again be the result
-- 60s well inland, low to mid 50s lakeside.

KMD

&&

.LONG TERM...
236 PM CDT

Thursday through Tuesday...

Northern Hemispheric 500 mb analysis indicate an active pattern
across the globe, likely leading to a continuation of active
weather in our area over the next few days. Toward the end of the
week, the jet stream will slip south of our forecast area
implying cooler temperatures as reflected by an average 850 mb
temperature near or even below freezing. This trend of the jet
stream remaining for the most part south of us will keep our
temperatures slightly below normal for the next few days, with
highs in the lower 60s to as low as the mid 50s, and lows in the
lower 40s and upper 30s.

Wednesday night, we'll see an increase in moisture and cloud
cover as an upper level trough / surface low approaches,
bringing in rain showers from the west. Thermodynamics are not
terrific for convection, but a 700 mb vorticity maximum and decent
lapse rates may allow for an isolated thunderstorm to develop
Thursday afternoon mainly south of I-80. Winds will be gusty
Thursday afternoon as the weather system moves through. A brief
break in weather Thursday night will lead to a slight chance for
additional showers Friday morning as a secondary surface trough
moves through.

Upper level ridging and weak surface high pressure will move over
the area Saturday, decreasing our cloud cover and bringing light
variable winds. The upper ridge will then flatten out, allowing
for another short wave to move through. Confidence in timing of
possible precipitation is low this far out, with possible
precipitation starting Saturday afternoon, but primary time of
concern will be Sunday morning. We also believe that the steadiest
precipitation will be limited to the southern portion of our
forecast area, south of I-80. This event is still almost five
days out, so will need to continue to monitor.

Following this rain event, we expect a break in the weather and
cloud cover Monday into Tuesday, although continued northerly winds
will continue to keep our temperatures below normal in the upper 50s
and lower 60s.

BKL

&&

.AVIATION...
For the 18Z TAFs...

The concerns include:

* Timing of improvement of lower CIGs this afternoon-early evening
* Winds, including ORD lake breeze timing today and at ORD and MDW
  on Wednesday

Drizzle at MDW and GYY and associated reduced VSBYs and low IFR to
LIFR CIGs due to a stubborn lake enhanced convergence axis has
finally dissipated as of this writing. The rest of the period will
overall be on the quieter side, with SHRA across central IL and IN
early this afternoon likely to stay south of the terminals. Main
highlights are the timing of CIG improvement today and also lake
breeze wind shift timing at ORD. With a 1-2 hour slowing trend of
CIG improvement, wind shift to northeast at ORD appears it will be
delayed by at least an hour as well. Winds will then become
northerly tonight with gusts to near 20 kt if not temporarily
higher at ORD, MDW, and GYY. Guidance consensus supports a high
confidence shift to northeast early Wednesday afternoon. Exact
timing of shift at ORD and MDW could vary by +/- 1 hour or so.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 4, 11:05 AM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1105 AM CDT Tue May 4 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-051615-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1105 AM CDT Tue May 4 2021 /1205 PM EDT Tue May 4 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday...
  Limited Thunderstorm Risk south of the Kankakee River.
Saturday...
  Limited Thunderstorm Risk south of I-80.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-051615-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1105 AM CDT Tue May 4 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft developing tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.

Castro

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:02 PM CDTSevere Thunderstorm WarningLOTIroquois43 min

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.